We report a rare case of drug-induced intestinal lung disease (ILD) secondary to adalimumab, a tumour necrosis factor alpha-receptor blocker. A 52-year-old smoker with ankylosing spondylitis, treated with adalimumab, presented with progressive breathlessness. A high resolution CT chest demonstrated predominantly upper-zone patchy ground glass changes and small bilateral pleural effusions. Bronchoscopy and bronchoalveolar lavage showed no evidence of infection or malignant cells and an echocardiogram was normal. The working diagnosis was that of possible adalimumab-induced ILD. Adalimumab was subsequently stopped. The patient’s breathlessness and cough improved on cessation of the drug. A further CT chest several months later showed resolution of the ground glass changes. Adalimumab-induced ILD is rare. We review the literature surrounding this and discuss the diagnostic challenges. This case highlights the importance of considering the possibility of drug-induced lung disease in patients taking adalimumab.
- drugs: respiratory system
- interstitial lung disease
- biological agents
Statistics from Altmetric.com
Contributors SA and QJ have been the sole contributors to this article.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.